- Copyright © 2013, The American Academy of Pediatrics
Acetaminophen, the medicine commonly used as a fever and pain reliever, can cause serious skin reactions in rare cases, the Food and Drug Administration (FDA) announced in a safety alert.
The FDA’s examination of medical literature and its internal database, determined that 107 cases of skin reactions have been linked to acetaminophen between 1969 and 2012, resulting in 67 hospitalizations and 12 deaths. The cases involve people of various ages, including children.
Three skin diseases that lead to rash, blisters and damage to the surface of the skin have been linked to the use of acetaminophen, but the cases are extremely uncommon, the FDA said. Two of the diseases, Stevens-Johnson Syndrome and toxic epidermal necrolysis, require hospitalization and can cause scarring, changes in skin pigmentation, blindness, damage to internal organs and death.
The third skin reaction, acute generalized exanthematous pustulosis, usually resolves within two weeks of stopping the medication that caused the problem.
The FDA said a serious skin reaction can occur at any time, even if someone has taken acetaminophen previously without a problem. There is currently no way of predicting who might be at higher risk.
Practitioners should be aware of this rare risk when assessing patients with potential drug-induced skin reactions. People who develop a rash or other skin reaction while taking acetaminophen should stop taking the medication. Health care professionals should discuss alternative pain relievers and fever reducers with patients who may have a skin reaction related to acetaminophen.
FDA is requiring the addition of a warning label about skin reactions on all prescription medicines containing acetaminophen. The FDA said it will request that manufacturers add warning labels to over-the-counter medicines containing acetaminophen.
On over-the-counter medicines, the word “acetaminophen” appears on the front of the package and on the Drug Facts label’s “active ingredients” section. On prescription medications, the label may spell out the ingredient or use a shortened version such as “APAP,” “acet,” “acetamin” or “acetaminoph.”
Other drugs used to treat fever, pain and body aches, such as ibuprofen and naproxen, also carry the risk of causing serious skin reactions, which is already described in the warnings section of their drug labels.
“This new information is not intended to worry consumers or health care professionals, nor is it meant to encourage them to choose other medications,” Sharon Hertz, M.D., deputy director of FDA’s Division of Anesthesia, Analgesia and Addiction said in a statement. “However, it is extremely important that people recognize and react quickly to the initial symptoms of these rare but serious, side effects.”
The FDA said the benefits of acetaminophen continue to outweigh the risks.
The FDA MedWatch Safety Alert, Consumer Update and Drug Safety Communication are available at, www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm363519.htm.